Reversible posterior leukoencephalopathy syndrome during sunitinib therapy for metastatic renal cell carcinoma.
Sunitinib is an oral receptor tyrosine kinase inhibitor with potent antiangiogenic and antitumor activity that is approved for the treatment of advanced renal cell carcinoma (RCC), malignant gastrointestinal stromal tumors and pancreatic neuroendocrine tumors. Well-known side effects of sunitinib include hypertension, fatigue, thyroid dysfunction, cardiotoxicity, gastrointestinal toxicity and skin toxicity. In this study, we report the case of a 61-year-old male with papillary metastatic RCC who responded to sunitinib but developed generalized tonic-clonic seizures during the third cycle. Magnetic resonance imaging (MRI) was compatible with reversible posterior leukoencephalopathy syndrome (RPLS). After the administration of anti-epileptic drugs and the withdrawal of sunitinib there was rapid clinical improvement. Notably, radiological characteristics of RPLS persisted during second-line therapy with the mammalian target of rapamycin (mTOR) inhibitor everolimus and only resolved when everolimus was terminated due to disease progression. Although sunitinib-induced RPLS has been reported previously, our case is the first to additionally suggest that everolimus may sustain and therefore potentially contribute to the occurrence of RPLS.
VU University Medical Center, Department of Medical Oncology, 1081 HV Amsterdam.
SourceOncology letters 3:6 2012 Jun pg 1293-1296
Pub Type(s)JOURNAL ARTICLE